chagall

Junior Member
10+ Year Member
Jul 14, 2006
136
0
Status
This just seemed a little odd to me. I had a family member ask about the risks of the suppository-type estrogen used for postmenopausal thinning of the cervix/vagina because she had never taken hormone replacement and didn't want to do anything that was unnecessary.

Her gynecologist told her she "needed" to do this because thinning of the cervix was seen on her latest Pap smear (soon after menopause). (They also told her over the phone at first, at 5 PM, that she had an "abnormal" test and needed to come in as soon as possible the next day-- getting her in an understandable panic for nothing!).

But she is having no bothersome symptoms-- dryness, etc-- just the so-called "abnormal" thin cells on Pap (which of course are normal post menopause, right?).

Normally I wouldn't tell a family member to go against a doctor's advice, just in case I didn't know the whole story or something-- but this seems kind of odd to me, at least not what I remember being taught. Is it necessary to treat postmenopausal cervical atrophy without symptoms?

Needless to say, she's switching gynecologists after the phone call-induced panic and the doctor's response ("oh, it was silly to have worried!").
 

morganlefay

hanging in there
10+ Year Member
7+ Year Member
Aug 18, 2004
394
0
miami, FL
Status
Medical Student
I work at a GYN clinic... and yes, this is really nothing to worry about. There would be no problem with using an estrogen cream (if she doesn't smoke and no family history or breast/ovarian cancer). Atrophy is completely normal and all it means is that the woman is older. It comes back on a Pap result as 'abnormal' but it's up to the gyno to interpret that correctly, which obviously didn't happen. If she wants to use the cream, go for it, if not, it's really no biggie.